Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 53, NWS Raleigh, NC

May 13, 2002Wayne County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 13, 2002, 8:58 PM EDT for Wayne County, North Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2002, 8:58 PM EDT (00:58 UTC)
Expired
May 13, 2002, 9:30 PM EDT
In force
32 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 55 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 9:05 PM EDTThunderstorm Wind 50 EDudley, NCTrees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 6:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2002-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2002-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 140058
SVRRAH
NCC191-140130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
858 PM EDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN NORTH CAROLINA

* UNTIL 930 PM EDT

* AT 858 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTHWEST OF MOUNT OLIVE...MOVING EAST
  AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GOLDSBORO AT 910 PM EDT
   WALNUT CREEK AT 915 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND 
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES...AND MOBILE HOMES.

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:45 PM EDT, 7 hours 13 minutes earlier.

Area forecast discussion, May 13, 1:45 PM EDT, 7 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
145 PM EDT MON MAY 13 2002

******HAVING PROBLEMS WITH 18Z UA RUN---MAY NOT BE AVAILABLE*******

SHORT TERM...
FIRST ROUND OF PRE-FRONTAL CONVECTION SKIRTING BY TO OUR NORTHWEST.
NEXT ROUND OF CONVECTION AHEAD/ALONG STRONG COLD FRONT LATER
IN THE AFTERNOON INTO THE EARLY EVENING. MODERATE RISK CONTINUES
FOR THE CWA. NGM/ETA/M-ETA SIMILAR ON SPEED OF FRONT(CENTRAL
NCAROLINA AT 00Z...COAST 06Z)...AVN SLIGHTLY FASTER. PREFER SLOWER
TREND AS EXPECT ACTUAL FRONT TO HANG UP OVER MOUNTAINS AND PRE
FRONTAL SQUALL TO MOVE ACROSS THE AREA FROM ABOUT 21Z TO HOUR OR SO
EITHER SIDE OF 00Z...THEN JUST SOME SHOWERS WITH ACTUAL FRONT.
AIR MASS QUITE WARM...MOIST AND UNSTABLE. STRONG SOUTHWEST LOW/MID
LEVEL WINDS THIS AFTERNOON BECOME MORE WESTERLY BY 00Z.
WILL KEEP POPS IN THE 40-50 PERCENT RANGE.
REMAINDER OF THE NIGHT...RAPID CLEARING AFTER FRONTAL PASSAGE...
THEN COOLER AND DRIER AIR FILTERING IN AS HIGH PRESSURE BUILDS
INTO THE AREA.
TUESDAY/TUESDAY NIGHT...CONSIDERABLY COOLER AND DRY.
HOWEVER POTENT S/W DIVING SOUTHEAST WILL ROTATE THROUGH BASE OF
UPPER TROUGH AND MOVE ACROSS NORTHERN TIER OF CWA. LITTLE IN THE WAY
OF MOISTURE AND STRONG DOWNSLOPE FLOW. HOWEVER DO EXPECT SOME
STRATOCU. CAA...THICKNESS DROP ABOUT 60 METERS AND 850 TEMPERATURES
ABOUT 10 DEGREES OVERNIGHT. MAX TEMPERATURE THICKNESS SCHEME
INDICATE READINGS IN THE 70 TO 75 DEGREE RANGE.
WINDS DIMINISHING TUESDAY NIGHT AND CLEAR SKIES WILL RESULT IN
LOWS IN THE 40S.

EXTENDED......WEDNESDAY THROUGH MONDAY....
WEDNESDAY THROUGH SATURDAY...
DRY WITH TEMPERATURES MODERATING AS HIGH PRESSURE OVER THE AREA.
HIGH MOVES OFFSHORE DURING FRIDAY AND MOISTURE RETURNING. STILL
TIMING DIFFERENCES ON FRONT APPROACHING THE AREA. LATEST TRENDS
INDICATE BEST CHANCE FOR SHOWERS/THUNDERSTORMS WILL BE DURING THE
NIGHT FRIDAY INTO SATURDAY. LOOKS TO BE MAINLY FIRST HALF...HOWEVER
DUE TO TIMING DIFFERENCES WONT FINE TUNE THAT MUCH...LATER SHIFTS
CAN ADJUST. SOME ADJUSTMENTS TO TEMPERATURES ON SATURDAY.
SUNDAY AND MONDAY...DRY WITH SEASONAL TEMPERATURES.

.RDU...NONE.

RA

In the hours before

Local storm report, May 13, 7:47 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
747 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    W CHATHAM                 NC   WIND DAMAGE
05/13/02   CHATHAM                        BUILDINGS DESTROYED IN
                                          WESTERN CHATAHM COUNTY WITH
                                          SEVERAL TREES DOWN REPORTED
                                          BY 911 CENTER

MJB/JWC
Local storm report, May 13, 7:59 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
759 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    ALBEMARLE                 NC   WIND DAMAGE
05/13/02   STANLY                         SEVERAL TREES DOWN AT EUDY
                                          ROAD AN NC HIGHWAY 8 AND AT
                                          CANON ROAD AND BARNHART
                                          REPORTED BY SHERIFFS
                                          OFFICE

0742 PM    SANFORD                   NC   WIND DAMAGE
05/13/02   LEE                            SEVERAL TREES DOWN AT
                                          AVENT FERRY ROAD AND ST.
                                          ANDREWS CHURCH ROAD
                                          REPORTED BY 911 CENTER

MJB/JWC
Local storm report, May 13, 8:07 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
807 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    ROCKINGHAM                NC   WIND DAMAGE
05/13/02   RICHMOND                       TREE DOWN AND POWER
                                          OUTAGES REPORTED IN
                                          ROCKINGHAM BY SHERIFFS
                                          DISPATCH

MJB/JWC
Local storm report, May 13, 8:08 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
808 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    GARNER                    NC   WIND DAMAGE
05/13/02   WAKE                           NUMEROUS 8 INCH DIAMETER
                                          TREES DOWN ON GROVEMONT
                                          ROAD REPORTED BY SKYWARN

MJB/JWC
Local storm report, May 13, 8:20 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
820 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0748 PM    DURHAM                    NC   WIND DAMAGE
05/13/02   DURHAM                         TREES DOWN BLOCKING US 70
                                          REPORTED BY SKYWARN

0756 PM    CLAYTON                   NC   WIND DAMAGE
05/13/02   JOHNSTON                       TREES DOWN AT HIGHWAYS 42
                                          AND 40 REPORTED BY SKYWARN

0753 PM    LILLINGTON                NC   WIND DAMAGE
05/13/02   HARNETT                        TREES AND POWERLINES DOWN
                                          ON HIGHWAY 401 SOUTH
                                          REPORTED BY POLICE

MJB/JWC
Local storm report, May 13, 8:52 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
852 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    MIDDLESEX                 NC   WIND DAMAGE
05/13/02   NASH                           TREES DOWN BLOCKING ROADS

0825 PM    W LOUISBURG               NC   WIND DAMAGE
05/13/02   FRANKLIN                       TREES DOWN WEST OF
                                          LOUISBURG AND ON BUNN ROAD
                                          BETWEEN BUNN AND LOUSIBURG
                                          REPORTED BY 911 CENTER

0835 PM    MIDDLESEX                 NC   WIND DAMAGE
05/13/02   NASH                           TREE CRASHED INTO HOME

0835 PM    WILSON                    NC   WIND DAMAGE
05/13/02   WILSON                         SEVERAL TREES DOWN AT EXUM
                                          ROAD AND AT FOREST HILLS
                                          AND COLONIAL

MJB/JWC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:01 PM EDTSevere Thunderstorm WarningRAHFranklin14 min
May 13, 8:04 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett41 min
May 13, 8:06 PM EDTSevere Thunderstorm WarningRAHNash, Wilson24 min
May 13, 8:16 PM EDTTornado WarningRAHFranklin14 min
May 13, 8:29 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Nash, Wilson36 min
May 13, 8:32 PM EDTSevere Thunderstorm WarningRAHWayne28 min
May 13, 8:33 PM EDTSevere Thunderstorm WarningRAHSampson42 min
May 13, 9:14 PM EDTSevere Thunderstorm WarningRAHSampson46 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.